Alert archive / Maine / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Gray, ME

August 22, 2022York County, Maine

NWS Gray, ME issued this flash flood warning at Aug 22, 2022, 8:19 PM EDT for York County, Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2022, 8:19 PM EDT (00:19 UTC)
Expired
Aug 22, 2022, 10:28 PM EDT
In force
2 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County York County, ME

The radar

The Portland,ME radar (KGYX), 49 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:00 PM EDTFLASH FLOOD1 Wnw Waterboro, MEPICTURES OF CULVERT FAILURE AND RESULTING ROAD WASHOUT ON SCOOTER WAY. ROAD IS CLOSED.
Aug 22, 10:33 PM EDTHEAVY RAIN 3.711 Nnw Waterboro, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS51 KGYX 230019
FFWGYX
MEC031-230330-
/O.NEW.KGYX.FF.W.0002.220823T0019Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
819 PM EDT Mon Aug 22 2022

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  Central York County in southwestern Maine...

* Until 1130 PM EDT.

* At 819 PM EDT, Gauge reports indicated heavy rain falling across 
  the warned area. Between 1.5 and 3 inches of rain have fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Gauges reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Biddeford, Alfred, Sanford, Saco, Kennebunk, Buxton, Hollis, 
  Kennebunkport, Waterboro, and Wells.

This includes the following highways...
	Interstate 95 between mile markers 22 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084

FLASH FLOOD...GAUGE INDICATED

$$

Tubbs
2 follow-up statements
324 
WGUS71 KGYX 230136
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
936 PM EDT Mon Aug 22 2022

MEC031-230330-
/O.CON.KGYX.FF.W.0002.000000T0000Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York ME-
936 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS 
EVENING FOR CENTRAL YORK COUNTY...

At 936 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 2.5 and 
4 inches of rain have fallen. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Biddeford, Alfred, Sanford, Saco, Kennebunk, Buxton, Hollis, 
  Kennebunkport, Waterboro, and Wells.

This includes the following highways...
	Interstate 95 between mile markers 22 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

HAT
729 
WGUS71 KGYX 230228
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
1028 PM EDT Mon Aug 22 2022

MEC031-230238-
/O.CAN.KGYX.FF.W.0002.000000T0000Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York ME-
1028 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL YORK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084

$$

HAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:13 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 4:13 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gray ME
413 PM EDT Mon Aug 22 2022

.SYNOPSIS...
Low pressure continues to progress toward the area tonight,
crossing the region tomorrow and bringing a chance of showers
through Tomorrow night. Temperatures rebound to above normal
for the middle and end of the week as ridging builds across New
England. A cold front brings the next chance of showers by
Friday, then seasonable and drier conditions return for the
weekend. Temperatures begin to climb again early next week as
ridging returns.

&&

.NEAR TERM /TONIGHT/...
Broad and weakly organized low pressure tracks out of the Great
Lakes/Ohio Valley region and into the Northeast through the
evening and overnight... sending a similarly poorly organized
warm front across New England. While the warm front amounts to
little more than a band of upper level forcing lofting northward
through the area, closer down to the surface it amplifies into
a weak coastal low which is the primary focus for moderate to
locally heavy rainfall while scattered showers are more likely
elsewhere.

For some of the finer details... PWATs is on its way to around 1.75-
2.0", quite high even for the time of year... freezing levels are
around 12+ kft... and storm motion is fairly slow with short corfidi
vectors indicative of backbuilding and training... all of these
indicative of efficient rainfall processes leading to locally high
rainfall amounts. Hires guidance has not handled this system well in
terms of where convection blossoms, and where higher and lower
totals ultimately end up... but I will hang my hat on a swath of 1-
3+ rainfall amounts with the coastal circulation, landing primarily
over southwestern Maine into the Midcoast, especially now that we're
analyzing low pressure south of Rhode Island on track to move along
our New England coastline. Also of note, in spite of meager model
solutions this morning, rain is filling in nicely further
inland... so have bumped up PoP and QPF across southern New
Hampshire versus the prior forecast. Elsewhere, the model signal
remains nebulous at best for how well forcing holds together
with potential for similar amounts but over much smaller areas.

Otherwise, it will be another warm, humid, and foggy overnight as
onshore flow continues to pump in a maritime airmass. Low
temperatures will again be in the 60s, with the most dense fog
likely along the Midcoast, enhanced by convergence ahead of the
coastal low.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Tuesday morning starts with a bit of a lull, with the original
low near the Ottawa River Valley and the weak coastal
circulation shifting Downeast and eventually into the Maritimes
of Canada. Low clouds and fog may be slow to erode with an utter
lack of flow for mechanical mixing... but the model consensus
has most low clouds lifting by around noon, perhaps only to a
stratocu deck in some locations. Temperatures will warm quickly
as a result, into the 70s, though with dew points in the 60s to
near 70 it will still feel very muggy out.

The cold front, if you can call it that, associated with the low
pressure center will gradually push west-to-east across New
England tomorrow, kicking off additional shower and storm
activity across the area. Especially if we can manage to clear
out, instability will actually be fairly impressive over the
New Hampshire with MUCAPE 1500-2000 J/kg, but with some mid-
level capping MLCAPE comes down to around 1000 J/kg.
Additionally, dynamic fields will be quite weak with meager 0-6
km shear of only about 15-20 kts not supportive of organized
storms. Dry advection will be well underway in the upper levels
but PWATs will still be around 1.5" so downpours and locally
gusty winds due to precip loading can still be expected.

The front slogs east tonight, but not with enough of an airmass
change to mix out low-level moisture... so am expecting yet
another foggy overnight, especially along the Midcoast with
lows in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview...A cold front dissipates across the area on
Wednesday, with ridging bringing warmer conditions for Thursday
and Friday. Another cold front late Friday brings the next
chance of showers and storms. High pressure follows the front to
bring seasonable and dry conditions for the weekend.
Temperatures then begin to moderate again by early next week as
ridging returns.

Details...The lingering frontal boundary will bring the chance
for a few showers or storms on Wednesday, but a general drying
and warming trend is expected on Wednesday. The trend continues
into Thursday as ridging returns to New England, and
temperatures warm into the 80s to near 90 across southern New
Hampshire. Northern areas likely remain in the 70s with a bit
more cloud cover.

Seasonably warm temperatures continue on Friday, but clouds and
showers are expected by the afternoon hours. They arrive first
across northern areas by late morning as a cold front slowly
pushes southward, then pushes into southern areas later in the
day. The front is expected to clear the area Friday night,
setting up a pleasant weekend.

High pressure builds in from Canada behind the front for the
weekend, bringing seasonable temperatures and dry conditions
Saturday and Sunday. Ridging begins to build across the
Northeast by early next week, bringing moderating temperatures
and continued dry conditions.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Short Term...Flight restrictions will be aplenty through the
TAF period, especially along the coast as onshore flow keeps a
humid airmass conducive of low ceilings and fog over the region,
with SHRA/RA at times.

This afternoon, surface observations show VFR visibilities
everywhere with a mixed bag of IFR and MVFR ceilings over the
eastern 2/3rds of the forecast area with a swath of rain moving
up the New England coast. Meanwhile VFR is the rule further
west, including for KHIE and KLEB. Conditions will deteriorate
once again along the coast with RA, BR, and IFR or LIFR ceilings
by this evening and through overnight for our coastal
terminals... along with locations further inland including
KMHT/KCON/KAUG. Meanwhile fog is expected to develop for
KHIE/KLEB again, most likely in the hours surrounding dawn.

Ceilings may be a bit slow to lift tomorrow, but the trend will
be toward improvement for all TAF sites by about midday with
light southeasterly winds persisting. Scattered showers and
storms are expected during the day Tuesday and may impact
terminals, most likely over the Connecticut and Merrimack River
Valleys. Tomorrow night may be one final foggy night, and one
final low cig night at KRKD.

Long Term...A few showers are possible on Wednesday, but
otherwise generally VFR conditions are expected through midday
Friday. Showers and storms are possible at times late on Friday,
then VFR conditions are expected this weekend through early
next week.

&&

.MARINE...
Short Term...Areas of fog and low clouds accompany persistent
onshore flow ahead of an amplifying coastal low tracking across
eastern Mass on its way to the western Gulf of Maine. Rain
showers with downpours will track northward with this feature
through the evening and into the early overnight before exiting
to the northeast tomorrow morning. Southerly flow over the
waters returns tomorrow, weakening and backing southwesterly
tomorrow night with a few showers around and more fog.

Long Term...Conditions are expected to remain below SCA levels
through the weekend as pressure patterns remain weak. A cold
front crosses the waters late Friday, then high pressure builds
in for the weekend.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Clair
Hazardous weather outlook, Aug 22, 3:56 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
356 PM EDT Mon Aug 22 2022

MEZ018>028-NHZ007>015-232000-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
356 PM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Slow moving rain showers containing moderate to heavy rainfall will
likely cause ponding on roadways and may produce localized instances
of minor, nuisance-type flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-033-NHZ001>006-232000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
356 PM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-232000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
356 PM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:54 PM EDTAreal Flood AdvisoryGYXCumberland, York2 hr

Nearby

Flash Flood Warnings in Maine, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.